Perioperative Estrogen Hormonal Therapy Does Not Increase Venous Thromboembolism Risk In Facial Feminization Surgery
Alexander Y. Li, MD MS1, Matthew J. Park, BA2, Jennifer Fick, FNP-C3, Douglas K. Ousterhout, MD DDS3, Jordan C. Deschamps-Braly, MD FACS3.
1Stanford Hospital and Clinics, PALO ALTO, CA, USA, 2SUNY Upstate Medical University, Syracuse, NY, USA, 3Deschamps-Braly Clinic of Plastic & Craniofacial Surgery, San Francisco, CA, USA.
Conflicting data exist regarding increased perioperative VTE risk while on feminizing hormone therapy. The effect has been poorly studied within the transgender population. Acute perioperative cessation of feminizing hormone therapy often leads to unpleasant side effects and exacerbates gender dysphoria in the perioperative period. We seek to identify the VTE incidence in patients undergoing facial feminization while continuing HRT throughout the time of surgery.
A 40-year retrospective cohort study within a two surgeon practice was designed to adequately power a comparative study. The primary outcome variable was identified as sustaining a VTE postoperatively.
1,496 patients underwent facial feminization surgery within our 40-year search window. 1,109 met inclusion criteria for this study. 1 (0.1%) patient was diagnosed with a VTE postoperatively, comparable to reported literature rates for similar cosmetic and orthognathic procedures. The average Caprini score of all patients was 2.9±0.9 and the average case length was 516.5±102.4 minutes. Subgroup analysis of patients before and after internal practice changes identified 913 (82.3%) patients continuing on full dose hormonal therapy perioperatively, 149 (13.4%) patients undergoing hormonal dose reduction to 25-50% perioperatively, and 47 (4.3%) patients who were either not taking hormonal therapy or stopped in the perioperative period. There was no significant difference in VTE incidence between the 3 subgroups (p > 0.99).
Perioperative use of feminizing hormonal therapy does not increase risk for perioperative VTE in patients undergoing facial feminization surgery. Therefore, it is safe to continue these medications through the time of surgery.
Back to 2023 Abstracts